Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 18, NWS Aberdeen, SD

April 27, 201216 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Apr 27, 2012, 3:59 AM CDT for 16 counties in South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 3:59 AM CDT (08:59 UTC)
Expired
Apr 27, 2012, 10:24 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WWUS73 KABR 270859
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT FRI APR 27 2012

...A STRONG LOW PRESSURE SYSTEM BRINGS STRONG WINDS TO THE
NORTHERN PLAINS TODAY...

.A TIGHT PRESSURE GRADIENT WILL BE MAINTAINED ACROSS THE NORTHERN
PLAINS TODAY. AS SUCH...STRONG SOUTHEAST WINDS WILL OCCASIONALLY
RISE TO AROUND 30 MPH SUSTAINED WITH GUSTS AS HIGH AS 45 MPH. THIS
PHENOMENON HAS ALREADY BEEN OBSERVED A FEW TIMES OVER THE PAST 6
OR 7 HOURS ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA.

SDZ003>005-009-010-015>017-033>037-045-048-051-272100-
/O.NEW.KABR.WI.Y.0018.120427T0859Z-120428T0100Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
359 AM CDT FRI APR 27 2012 /259 AM MDT FRI APR 27 2012/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

* TIMING...FROM NOW THROUGH SHORTLY BEFORE SUNSET THIS EVENING
  STRONG SOUTHEAST WINDS WILL OCCUR.

* WINDS...SUSTAINED WIND SPEEDS WILL VARY FROM 20 TO 35 MPH
  THROUGHOUT THE DAY...AND GUSTS COULD REACH 45 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE A DIFFICULT TIME
  TRAVELING IN TODAY'S WINDS...AND COMBINED WITH ONGOING RAINY
  CONDITIONS WILL MAKE LESS THEN IDEAL ROAD CONDITIONS ON WHICH TO
  TRAVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
1 follow-up statement
072 
WWUS73 KABR 271524
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT FRI APR 27 2012

...WIND ADIVISORY CANCELLED...

.SOUTHEAST WINDS WILL BE BETWEEN 20 TO 35 MPH TODAY REAMINING BELOW
WIND ADVISORY CRITERIA.

SDZ003>005-009-010-015>017-033>037-045-048-051-271630-
/O.CAN.KABR.WI.Y.0018.000000T0000Z-120428T0100Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1024 AM CDT FRI APR 27 2012 /924 AM MDT FRI APR 27 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 



$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 27, 12:32 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 27, 12:32 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 AM CDT FRI APR 27 2012

.UPDATE...

NEW AVIATION DISCUSSION BELOW.

LIMITED CHANGES TO FORECAST THIS EVENING. SPOTTY PRECIPITATION
EARLIER THIS EVENING HAS CONGEALED INTO A BROADER AREA OF LIGHT
RAIN BETWEEN PIERRE AND HURON. EASTWARD PROPAGATION HAS BEEN
HAMPERED BY CONTINUOUS FLOW OF DRY AIR. WINDS HAVE ALSO NOT
RESPONDED AS LOW INTENSIFIES...HOWEVER PREVIOUS FORECAST INCREASE
OVERNIGHT CONTINUES TO LOOK LIKE THE REASONABLE SOLUTION. SOME
LOCATIONS ARE CLOSE TO REACHING LOWS IN RAIN COOLED AIR...SETTLING
RIGHT AROUND LOW/MID 40S...DO NOT ANTICIPATE THEM TO FALL MUCH
LOWER OVERNIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THERE ARE SEVERAL CHALLENGES FACING THE SHORT TERM AND WILL
ADDRESS THEM BELOW.

AN UPPER LEVEL CLOSED LOW CURRENTLY OVER SOUTHERN NEVADA IS AIDING
IN BRINGING MOISTURE NORTHWARD ALONG THE FRONT RANGE OF THE
ROCKIES. A SURFACE HIGH PRESSURE OVER NORTHERN MN WILL CONTINUE TO
DEFLECT THE INCREASING LLM WEST OF THE CWA UNTIL LATER THIS
EVENING. BY 6Z TONIGHT...THE UPPER LEVEL LOW SHOULD BE LOCATED
OVER COLORADO WITH MOISTURE FINALLY BEGINNING TO ADVECT TOWARD THE
EASTERN CWA. DECENT MID LEVEL FRONTOGENESIS SHOULD OVER COME THE DRY
AIR IN THE LOWER LEVELS OF THE ATMOSPHERE IS RESULT IN LIGHT TO
MODERATE RAIN SHOWERS.

ON FRIDAY...THE UPPER LEVEL LOW WILL SLOWLY MOVE FROM COLORADO
TOWARD THE CENTRAL PLAINS. THIS LOW WILL WEAKEN AS A STRONGER H5
LOW PRESSURE MOVES OVER THE NORTHERN HIGH PLAINS. MODELS ARE
STRUGGLING WITH THE PLACEMENT OF THIS STRONGER STORM SYSTEM WITH
THE NAM/GEM BEING FURTHER NORTH INTO NORTHERN MT...AND THE GFS
SOUTH...OR OVER WESTERN SD. WILL GO WITH A BLEND OF THESE MODELS
WHICH WOULD SHOW A DRY SLOT MOVING NORTHEASTWARD ACROSS THE REGION
DURING THE AFTERNOON HOURS ON SATURDAY. THOUGHT ABOUT LOWERING
POPS TO SCHC IN THE SW CWA...BUT WITH MODEL UNCERTAINTY WILL
MAINTAIN A CHC POP FOR NOW.

WINDS LATE TONIGHT AND THROUGH THE DAY ON FRIDAY MAY REACH WIND
ADVISORY CRITERIA. LAMP GUIDANCE FOR THE WESTERN CWA IS SHOWING
SUSTAINED WINDS OF 25 KNOTS WITH GUSTS AROUND 40 KNOTS DEVELOPING
TONIGHT. WILL NOT ISSUE A WIND ADVISORY AT THIS TIME DUE TO WINDS
BEING MARGINAL. WINDS WILL LIKELY INCREASE ON FRIDAY AND THE NIGHT
SHIFT MAY CONSIDER AN ADV AT THAT TIME.

THE LAST ISSUE IS WHETHER OR NOT SNOW OCCURS LATE FRIDAY
NIGHT/SATURDAY MORNING. WITH THE LACK OF SIGNIFICANT CAA AND A
SMALL SNOW GROWTH REGION...ACCUMULATING SNOW SEEM HIGHLY UNLIKELY.
THUS HAVE REMOVED SNOW ACCUMULATIONS...BUT WILL MAINTAIN A MIXTURE
OF RAIN/SNOW.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW VERY GOOD AGREEMENT
THROUGH THE LONG TERM WITH THE LONG WAVE PATTERN. THE PERIOD
BEGINS SUNDAY WITH A LARGE CLOSED UPPER LEVEL LOW PRESSURE AREA
CENTERED OVER EASTERN MT. THIS WILL LIFT NORTH/NORTHEAST AND INTO
SOUTHERN CANADA THROUGH THE DAY AND INTO THE EVENING. AT THE
SURFACE...A WEAK BOUNDARY WILL PUSH ACROSS MUCH OF OUR CWA. WITH
THE SURFACE HEATING ALONG WITH THE COOLER AIR ALOFT AND PLENTY OF
MOISTURE...INSTABILITY SHOULD BUILD UP. EXPECT SCATTERED
SHOWERS/THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AS IT PUSHES
SLOWLY EAST. SURPRISINGLY...ALL THREE MODELS (GFS...EC...GEM) ALL
SHOW A NARROW AREA OF QPF ALONG THIS WEAK FRONTAL BOUNDARY LIFTING
EAST AND NORTHEAST INTO THE EVENING. HAVE IN DECENT CHANCES FOR
THIS TIME PERIOD. OTHERWISE...THE UPPER LEVEL FLOW BECOMES NEARLY
ZONAL WITH SEVERAL SHORT WAVE TROUGHS MOVING ACROSS THE REGION
FROM THE WEST THROUGH THURSDAY. HAVE IN MANY SLIGHT CHANCE/CHANCES
FROM MONDAY THROUGH THURSDAY ACROSS THE CWA. SUNDAY SHOULD BE
COOLER THAN NORMAL ACROSS THE REGION WITH HIGHS MAINLY IN THE MID
50S TO THE LOWER 60S. HIGHS FOR THE REST OF THE LONG TERM WILL BE
CLOSER TO NORMAL IN THE 60S AND LOWER 70S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LIGHT RAIN NEAR KMBG/KABR/KATY BUT STILL MAINTAINING VFR CONDITIONS. A
SECOND SURGE OF MOISTURE BETWEEN 08Z AND 10Z WILL LOWERS CIGS TO
MVFR/IFR CIGS AND VISBY FOR KABR...WHILE KPIR REMAINS IN A BREAK
BETWEEN TWO SYSTEMS. THERE CONTINUES TO BE A HIGH DEGREE OF
UNCERTAINTY OVER THE TIMING OF DETERIORATING CONDITIONS. WINDS WILL
BE THE MORE CONSISTENT PORTION OF THE FORECAST...WITH AN EASTERLY
FLOW AT 15 TO 25 KTS GUSTS 25 TO 35 KTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 26, 4:53 AM CDT, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT THU APR 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT THU APR 26 2012 /353 AM MDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD RAIN IS EXPECTED ACROSS THE AREA FRIDAY...FRIDAY
NIGHT AND INTO THE DAY SATURDAY. ONE TO TWO INCHES OF RAINFALL IS
EXPECTED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.